I really don’t feel like myself. I’m so beat down that my spirit is as well.
I caught an upper respiratory infection last week. (Since being diagnosed with cancer, I’ve managed to keep myself rather ‘healthy’ and free from communicable ailments.) So between my compromised immune system and the additional impact on my breathing, I’m feeling rather crummy.
My next complaint is regarding Xalkori side effects. My doctor and I now know that things we previously blamed on prednisone are the result of Xalkori. The hope was, by reducing the dose, I would also have reduced side effects. Right now, I’m experiencing the following:
- Visual disturbances – these are the most common side effects of Xalkori. While there are many flavors, I experience moderate palinopsia (often in a dark room with one light source) and mild photophobia.
- Back pain – this is starting again, much to my dismay. I’m not “timing out” in a couple minutes as I did in January and February. But I’m experiencing the same pain and inflammation as I did in late December.
- Edema – most days I have to jam my feet into my sneakers. And when my leg swells (almost always the left), it is very painful. I wonder if my old friend prednisone was keeping this in check.
- Nausea / Lack of Appetite – This is a new side effect, since the restart of Xalkori in early March. Again, I wonder if the steroid I was on previously neutralized this symptom. (Note that after a week+ of nearly fasting, I didn’t lose a single pound. It’s been awesome for my self-esteem.)
- Muscular weakness – I feel like someone zapped all my major muscle groups. Steps are very difficult, everything I lift feels 4x heavier than it is, and I feel extra pathetic when I can’t open a blister-packed pill that says “tear here.”
- General fatigue – I had more energy the week I was off Xalkori than I had in a very long time. I was motivated to go outside and even visit with my neighbor.
My last option with Xalkori is to reduce the dose again to 250mg once a day. It might still control the cancer; it might not. My doctor is leaving it up to me to determine if/when I want to reduce it based on quality-of-life issues. I doubt it’s far off, given the way my back feels now.
And finally, my stupid jaw is becoming quite painful once again. Temporal mandibular joint disease (TMJ) was my “major” medical issue before cancer. After 15 years of conservative treatments and 2 minor surgeries, I finally found relief with medical Botox. I’m due for another round of injections, but I barely squeezed it past insurance the first time, and I’m not sure I want to risk incurring that bill again.
I think I’ve complained enough for one day. And honestly if felt good to document all my Xalkori demons in one place. My oncologist insists these are better than the effects of chemotherapy, and he should certainly know. I’m just afraid that this will become more than I can tolerate month after month. Right now, I feel like I’m just waiting around until I develop a resistance to Xalkori so I can try whatever treatment is next. And yes, I know the grass may not be greener on the other side of the fence.